Substance misuse-related poisoning deaths, England and Wales, 1993–2016 (Published April 3 2018)

There were 676 deaths 1993–2016 where volatile substances(VSA\SOLVENTS) were recorded on the death certificate, or the underlying cause was recorded as volatile substance abuse (solvent abuse) in England and Wales. For the period 1993–2009 annual numbers of such deaths were approximately 50% of those recorded for the UK as a whole (Ghodse et al., 2012). Annual numbers of deaths remained relatively stable from 1993 to 2002 (median 44, range 27–46), after which they steadily declined (15 in 2016). Most (80%) deaths were of males. VSA-related deaths were predominantly (84%) alone without other drugs or alcohol. Where another drug was mentioned, methadone (37), heroin/morphine (23), and cocaine (11) were most frequent. Almost all (86%) had drug abuse recorded on the death certificate.

Nitrous oxide (NOS/LAUGHING GAS) is widely abused. Nitrous oxide was mentioned in 30 deaths. Almost all (90%) such nitrous oxide-related deaths were in males, and 90% (27) of deaths were alone without other drugs or alcohol. Most (70%) were accidental poisonings, and drug abuse was mentioned on only one death certificate.

Alkyl nitrites (POPPERS) are exempt from the Psychoactive Substances Act (2016). However, there have been 28 deaths where alkyl nitrites were mentioned. Most of these deaths were of males (25), and in 17, nitrites alone (with or without alcohol) were mentioned on the death certificate. These may well have been ingestions of liquid. Only six of these deaths had drug abuse mentioned on the death certificate.

In recent years, there has also been a significant increase in the availability of synthetic cannabinoid receptor agonists (SPICE) which were not controlled under legislation. However, these compounds are now largely controlled in England and Wales either under modifications to the Misuse of Drugs Act 1971, or by the Psychoactive Substances Act (2016). Although some synthetic cannabinoids appear to have relatively low acute toxicity, the adverse effects recorded with others include nausea and vomiting, shortness of breath, depressed respiration, hypertension, tachycardia, chest pain, muscle twitches, acute renal failure, anxiety, agitation, psychosis, suicidal ideation and cognitive impairment. In England and Wales there were 37 deaths (22 alone with or without alcohol) up to end-2016 where synthetic cannabinoids were mentioned on the death certificate. Such deaths largely date from 2014 (1 death in 2012), and increased from two (2014) to 26 (2016).

The synthetic cannabinoid AB-CHMINACA, was mentioned in one death (2015, with other drugs), and MDMB-CHMICA, was mentioned in three deaths (1 in 2015, 2 in 2016, all with other drugs). 5F-AKB-48 was mentioned in three deaths (2014, 2015, 2016), all with other drugs mentioned, 5F-PB-22 was mentioned in three deaths (1 in 2015, 2 in 2016), two of which were with other drugs, and 5FADB was mentioned in three deaths (2016, 1 with other drugs). The generic term ‘synthetic cannabinoid’ was mentioned in 26 instances (15 alone without alcohol or other drugs mentioned), and in no instance was the specific cannabinoid recorded. Finally, the term ‘cannabinoid’, which may refer either to synthetic cannabinoids, or simply to cannabis itself was mentioned in 15 instances.

‘Novel psychoactive substances/research chemicals’ (NPS) such as synthetic cannabinoids, newly-developed stimulants (e.g. synthetic cathinones), and synthetic opioids such as acetylfentanyl and carfentanil are substances that mimic the effects of traditional drugs such as cannabis, cocaine, amfetamine, and diamorphine. Some of these compounds were used because they were easily available for purchase (i.e. ‘headshops’, internet sales), and that they were either not controlled under legislation, or disguised as other compounds for re-sale. A further factor in promoting the use of these compounds and in some cases of even older drugs such as nitrous oxide, which are not detected on drug detection systems targeted at traditional drugs such as amfetamines, cocaine, heroin, etc., may have been the implementation of drug screening programmes in the workplace, armed forces, and prisons, for example. The detection of NPS in toxicology screens can be difficult due to (i) the sheer number of compounds available, (ii) the high potency of many such compounds, which perforce means that less compound and/or metabolite(s) is likely to be present in biological specimens submitted for toxicological analysis, and (iii) the high cost of reference compounds for use in compound and metabolite identification. Delays of weeks or even months in the supply of legally controlled certified reference compounds have also been a problem. A further issue is that many stimulants, for example amfetamine itself, possess a chiral centre, and pharmacological activity may rest either predominantly, or solely in one enantiomer. Mass spectrometry, on the other hand, is achiral and thus gives no information on the enantiomer or mixture of enantiomers of a particular compound present in drug seizures, biological samples, or indeed in reference compounds. Be this as it may, even when a novel compound is detected there may be uncertainty as to its role in a death in the absence of relevant toxicity data. Therefore, the involvement or contribution of such compounds in deaths may have been under-reported in the early part of this decade, and may still be under-reported as toxicology laboratories continue to add these novel compounds to their test repertoires and toxicity data are gathered. The importance of good collaboration with coroner’s officers, police, etc. in investigating such deaths cannot be overemphasised.

A case can be made on epidemiological grounds for the submission of samples from all deaths from suspected opiate users to a laboratory able to detect the new illicit synthetic opioids, e.g. U-49900, U-51754, U-47700, W18, W15, and MT-45 . The availability of novel stimulants in the UK dates from around 2006 and following year-on-year increases in the number of novel stimulant-related deaths (Table 4), there has been a decline from 88 in 2015 to 57 in 2016. This decline, in-part, is due to a reduction in the number of mephedrone-related deaths (2014: 22, 2015: 44, 2016: 15). Conversely, deaths involving synthetic cannabinoids have increased dramatically over this same period as discussed above. The number of cocaine-related deaths, after year-on-year increases since 1996, declined sharply from 235 (2008) to 112 (2011). Deaths involving MDA/MDEA/MDMA also declined sharply from 48 (2007) to eight (2010). However, over this same period, amfetamine/metamfetamine- related deaths showed little change (50 in 2007, 47 in 2011). It is likely that, in-part, the decline in deaths involving cocaine and MDA/MDEA/MDMA was due to a shortage of the active compounds caused by effective control of precursor chemicals and replacement by NPSs, some of which may be less toxic and at the time may not have been easily detected by toxicology screens. However, since 2011 annual deaths involving cocaine have increased and are now at the highest recorded number per annum (371 in 2016).

Likewise, annual deaths involving MDA/MDEA/MDMA have also increased to the highest recorded number per annum (65 in 2016), although 51% of these involved other drugs and/or ethanol. The numbers of amfetamine/metamfetamine-related deaths, although having stayed relatively stable, have also increased in recent years to the highest recorded number (100) in 2016.

Source: Original PDF